Advanced Prostate Cancer
4,327 members4,160 posts

Severe lower back and hip pain

Dear friends

My husband was diagnised with stage four prostate cancer 3+4=7 Gleason. He is on lupron and finished six rounds of chemo in March. He was actually feeling great until his most recent lupron shot and he is having what he describes as excruciating pain in his hip and lower back area that moves around a bit. Our oncologist seems a but confuses why my husband should be so u comfortable and he is prescribing some pain meds. Alongside the pain he is literally weeping for hours with feelings of hopelessness and despair. I am at a total loss as to how to help him.

He is starting Provenge this week as his psa has started to climb again.(still under 1 though) is this kind of extreme pain normal for lupron? Any other thoughts? The latest ct scan did not show any real bone metastasis but showed a bit of scarring. We are getting a second opinion this week also. Very upsetting to see him like this. Any thoughts out here?

12 Replies
oldestnewest

This pain is probably not from the Lupron. At this point I've had about 25-30 shots of either Eligard (basically Lupron) or Zolodex (pellet instead of gel). I've had injection site pain and burning, and once they seem to have hit a nerve that cause discomfort for nearly two weeks. These drugs, though, land roughly at the end of the needle and dissolve over time. They don't travel immediately.

I hope your husband finds relief soon. I did Provenge in 2014. Make sure he uses the blankets during pheresis--he'll need to stay warm. He should also let the nurse know if he gets shaky during pheresis. They can take care of that. Otherwise, it was a pretty good experience.

1 like
Reply

I had casodex prior to Lupron to prevent flare.

Reply

When my husband was diagnosed, I asked the doctor to put him on an antidepressant right away. He put him on Lexapro and it helped take some of the edge off. The weeping could also be attributed to his sudden hormonal changes. It was explained to us that being on Lupron is like driving a car forward at 100 mph and putting it in reverse immediately.

2 likes
Reply

I have been on Lupron for 6 years now, and my injection site is in my upper arm. I have mild pain for 1 day after injection. The third year I had hip pain that was not related to cancer or therapy. In my case I was treated for bursitis and now the pain has almost disappeared. The pain you describe my be treatable by a physician other than his cancer Doctor.

Reply

Thank u! Any idea what was see to treat the bursitis?

Reply

As strange as this may sound, when I get my shot in the right side it feels like I was kicked by a mule for a few days. When they do the left I don't have that issue. No idea why but it is bad enough at times that it is difficult to walk or sir those first few days.

1 like
Reply

If this a return to Lupron after not being prescribed the medication for a year or so, the return to the injection should have been preceded by an anti-androgen - usually bicalutamide (generic of Casodex) to begin a week to ten days prior to this return to Lupron to avoid the "flare" effect that bother many. The manner in which the injection needle was administered could also cause such pain. Other reasons are listed here but if the pain is now subsiding, I wouldn't get too worried about the several side effects listed: lupron.com/important-safety...

Reply

Watch him from getting hooked on Opioid pain meds. Also, the weeping was regular with me on Lupron until I got on 150 to 225 mg of Effexor (or generic) per day. My Lupron was discontinued and I'm working to get off of Effexor now that I have quit Ambien for sleeplessness, and am on half-daily doses of Oxycontin 10. Look into CBD/THC benefits for pain relief. It is non-addicting and comes from the earth. Look up Rick Simpson oil and stay with the official sites - watch for knock-off's. Good luck and let us know how it goes. What state do you live in and where are you seeking care?

Reply

Thank u for this. We are in ny and he is taking cbd's. How were u able to get off of lupron????? That's the longer term goal absolutely

Reply

Lupron treatment was scheduled for 2 years. Will "pause" injections per Dr. Bryce and Mayo Clinic Phoenix, and watch PSA. N/D now. "If it doubles, then there's troubles!"

Reply

That's amazing!!!!!!!!!!!

Reply

We always try to identify one thing as a source of pain but it is usually much more complicated than that. There is an undeniable triangle between Pain/Fatigue/Depression. if one is increased the others follow and that is just the beginning. Please take a look at an online class called "Pain" that is offered on Coursera and online university it explains at length all the various facets of pain.

I have had chronic pain for over 15 years but just recently got the right medication cocktail at the Duke Pain Management Clinic. I take Cymbalta for depression and pain, Celebrex for deep bone pain, Tramadol for sharp pain and a brand new drug called Embeda that has actually made me pain free. after ALL this time. I am even playing golf again.

Of course daily exercise is critical even if you don't feel like it. I go to my therapy pool and start with a hot Jacuzzi which is always attractive and then move into the pool to walk, do Aqua-Therapy and practice Tai Chi in the water. All very good for range of motion and getting gentle resistance exercise. I make appointments with myself and don't let other things get in the way, you are busy at those times.

Find the right Doctor's and the right pain management team which should include a psychologist. All the best to you there is hope fof relief.

Reply

You may also like...